Special K with no license to kill: Accidental ketamine overdose on induction of general anesthesia

Lindsay L. Warner, Nathan Smischney

Research output: Contribution to journalArticle

Abstract

Objective: Diagnostic/therapeutic accidents Background: Ketamine is used as an induction and sedation agent in emergency departments and operating rooms throughout the country. Despite its widespread clinical use, there are few cases of significant morbidity and mortality attributed to ketamine overdose in the clinical setting. Case Report: The anesthesia provider in the room was an oral maxillofacial surgeon who inadvertently took out a more highly concentrated bottle of ketamine that is typically used for pediatric patients. The patient received 950 mg (100 mg/ml concentration) of intravenous ketamine instead of the intended 95 mg (10 mg/ml concentration). After the ketamine was given, there were no signs to any involved provider that a mistake had occurred until the wake-up appeared to be unusually prolonged. Conclusions: Despite this, the patient did not demonstrate any systemic effects such as hemodynamic or CNS perturbations other than prolonged awakening. This case highlights one (drug overdose) of many causes of delayed emergence from anesthesia and reminds the provider caring for the patient to be mindful of drug concentrations used when preparing to sedate a patient, as relying on effects of the parent drug is not always adequate.

Original languageEnglish (US)
Pages (from-to)10-12
Number of pages3
JournalAmerican Journal of Case Reports
Volume19
DOIs
StatePublished - Jan 3 2018

Fingerprint

Ketamine
Licensure
General Anesthesia
Delayed Emergence from Anesthesia
Hospital Emergency Service
Drug Overdose
Operating Rooms
Pharmaceutical Preparations
Accidents
Anesthesia
Parents
Hemodynamics
Pediatrics
Morbidity
Mortality

Keywords

  • Anesthesia
  • Ketamine
  • Medication errors

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Special K with no license to kill : Accidental ketamine overdose on induction of general anesthesia. / Warner, Lindsay L.; Smischney, Nathan.

In: American Journal of Case Reports, Vol. 19, 03.01.2018, p. 10-12.

Research output: Contribution to journalArticle

@article{63314d5817af4e9f8e20f19c325c41db,
title = "Special K with no license to kill: Accidental ketamine overdose on induction of general anesthesia",
abstract = "Objective: Diagnostic/therapeutic accidents Background: Ketamine is used as an induction and sedation agent in emergency departments and operating rooms throughout the country. Despite its widespread clinical use, there are few cases of significant morbidity and mortality attributed to ketamine overdose in the clinical setting. Case Report: The anesthesia provider in the room was an oral maxillofacial surgeon who inadvertently took out a more highly concentrated bottle of ketamine that is typically used for pediatric patients. The patient received 950 mg (100 mg/ml concentration) of intravenous ketamine instead of the intended 95 mg (10 mg/ml concentration). After the ketamine was given, there were no signs to any involved provider that a mistake had occurred until the wake-up appeared to be unusually prolonged. Conclusions: Despite this, the patient did not demonstrate any systemic effects such as hemodynamic or CNS perturbations other than prolonged awakening. This case highlights one (drug overdose) of many causes of delayed emergence from anesthesia and reminds the provider caring for the patient to be mindful of drug concentrations used when preparing to sedate a patient, as relying on effects of the parent drug is not always adequate.",
keywords = "Anesthesia, Ketamine, Medication errors",
author = "Warner, {Lindsay L.} and Nathan Smischney",
year = "2018",
month = "1",
day = "3",
doi = "10.12659/AJCR.906205",
language = "English (US)",
volume = "19",
pages = "10--12",
journal = "American Journal of Case Reports",
issn = "1941-5923",
publisher = "International Scientific Literature, Inc",

}

TY - JOUR

T1 - Special K with no license to kill

T2 - Accidental ketamine overdose on induction of general anesthesia

AU - Warner, Lindsay L.

AU - Smischney, Nathan

PY - 2018/1/3

Y1 - 2018/1/3

N2 - Objective: Diagnostic/therapeutic accidents Background: Ketamine is used as an induction and sedation agent in emergency departments and operating rooms throughout the country. Despite its widespread clinical use, there are few cases of significant morbidity and mortality attributed to ketamine overdose in the clinical setting. Case Report: The anesthesia provider in the room was an oral maxillofacial surgeon who inadvertently took out a more highly concentrated bottle of ketamine that is typically used for pediatric patients. The patient received 950 mg (100 mg/ml concentration) of intravenous ketamine instead of the intended 95 mg (10 mg/ml concentration). After the ketamine was given, there were no signs to any involved provider that a mistake had occurred until the wake-up appeared to be unusually prolonged. Conclusions: Despite this, the patient did not demonstrate any systemic effects such as hemodynamic or CNS perturbations other than prolonged awakening. This case highlights one (drug overdose) of many causes of delayed emergence from anesthesia and reminds the provider caring for the patient to be mindful of drug concentrations used when preparing to sedate a patient, as relying on effects of the parent drug is not always adequate.

AB - Objective: Diagnostic/therapeutic accidents Background: Ketamine is used as an induction and sedation agent in emergency departments and operating rooms throughout the country. Despite its widespread clinical use, there are few cases of significant morbidity and mortality attributed to ketamine overdose in the clinical setting. Case Report: The anesthesia provider in the room was an oral maxillofacial surgeon who inadvertently took out a more highly concentrated bottle of ketamine that is typically used for pediatric patients. The patient received 950 mg (100 mg/ml concentration) of intravenous ketamine instead of the intended 95 mg (10 mg/ml concentration). After the ketamine was given, there were no signs to any involved provider that a mistake had occurred until the wake-up appeared to be unusually prolonged. Conclusions: Despite this, the patient did not demonstrate any systemic effects such as hemodynamic or CNS perturbations other than prolonged awakening. This case highlights one (drug overdose) of many causes of delayed emergence from anesthesia and reminds the provider caring for the patient to be mindful of drug concentrations used when preparing to sedate a patient, as relying on effects of the parent drug is not always adequate.

KW - Anesthesia

KW - Ketamine

KW - Medication errors

UR - http://www.scopus.com/inward/record.url?scp=85040943459&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85040943459&partnerID=8YFLogxK

U2 - 10.12659/AJCR.906205

DO - 10.12659/AJCR.906205

M3 - Article

C2 - 29295971

AN - SCOPUS:85040943459

VL - 19

SP - 10

EP - 12

JO - American Journal of Case Reports

JF - American Journal of Case Reports

SN - 1941-5923

ER -